Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 7, 2002, 5:12 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2002, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 7, 2002, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:30 PM CDT | Thunderstorm Wind | Isabel, LA | Several trees and power lines were blown down along Highway 60. |
| Jul 7, 6:10 PM CDT | Thunderstorm Wind | Goodbee, LA | Numerous trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2234 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 072212 SVRNEW LAC103-117-072315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 512 PM CDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA WASHINGTON PARISH IN SOUTHEAST LOUISIANA * UNTIL 615 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUN...OR ABOUT 9 MILES SOUTH OF BOGALUSA...MOVING WEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUN...BUSH AT 520 PM CDT FOLSOM AT 605 PM CDT LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3044 9024 3069 9024 3074 8979 3058 8974
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 7, 3:30 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 330 PM CDT SUN JUL 7 2002 RADAR IS GETTING BUSY WITH A FEW THUNDERSTORMS HAVING ALREADY REACHED STRONG TO SEVERE THRESHOLDS. SURFACE CONVERGENCE HAS INCREASED ACROSS INLAND SECTIONS OF SOUTH MS NEAR A SURFACE TROUGH...AND OVER AREAS FROM NEAR MORGAN CITY TO THIBODAUX...ALONG THE LAKE PONTCHARTRAIN LAKE BREEZE. MAY HAVE TO ISSUE AFTERNOON PACKAGE WITH A /REMAINDER OF THIS AFTERNOON/ PERIOD IF CONVECTION BECOMES MORE WIDESPREAD AND SEVERE. OUTSIDE OF THUNDERSTORM AREAS...HEAT HAS BECOME A PROBLEM WITH HEAT INDICES GENERALLY IN THE 100 TO 105 DEGREE RANGE. THUNDERSTORMS SHOULD MOSTLY DIE OFF BY MIDNIGHT TONIGHT. ON MONDAY... AN INVERTED MID LEVEL TROUGH MOVING WEST ACROSS THE GULF WILL BRING ADDITIONAL UPPER LEVEL SUPPORT...HOWEVER...SLIGHTLY LIGHTER WIND FIELDS ALOFT AND WEAKER PVA SHOULD KEEP SEVERE THUNDERSTORMS MORE ISOLATED THAN TODAY. TEMPERATURES SHOULD HAVE NO PROBLEM REACHING THE LOWER 90S...BUT SCATTERED CONVECTION COULD GET STARTED A LITTLE EARLIER. WILL BE MONITORING ANY POTENTIAL TROPICAL DEVELOPMENT IN THE CENTRAL GULF OF MEXICO...BUT THIS SYSTEM WILL HAVE NO IMPACT ON WEATHER ALONG THE CENTRAL GULF COAST AS IT WILL LIKELY MOVE WEST TOWARDS THE NORTHEAST MEXICAN OR SOUTH TEXAS COAST. FOR TUESDAY THROUGH FRIDAY...A WEAK UPPER LEVEL RIDGE TO THE NORTH WITH WEAK DISTURBANCES IN THE EASTERLIES OVER THE GULF WILL CONTINUE A SIMILAR PATTERN WITH SCATTERED DIURNAL CONVECTION OVER LAND AND LATE NIGHT AND MORNING CONVECTION OVER THE COASTAL WATERS. TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL. ANOTHER WEAK SURFACE BOUNDARY MAY SAG SOUTH NEAR THE SOUTHWEST MS ZONES THURSDAY AND FRIDAY AS ANOTHER DEEP UPPER TROUGH MOVES ACROSS THE NORTHEAST U.S. MCB 73/92/72/91/73 24242 BTR 73/91/73/90/73 24242 MSY 76/91/75/90/76 14242 GPT 74/89/73/89/74 14242 .NEW...NONE LA...NONE. MS...NONE. 22
In the hours before
Special weather statement, Jul 7, 11:15 AM CDT, 5 hours 57 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-080100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1115 AM CDT SUN JUL 7 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS COMBINED WITH A WEAK UPPER AIR DISTURBANCE MOVING WESTWARD ACROSS THE AREA WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON...PERSISTING INTO THE EARLY EVENING HOURS. .SEVERE THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP DURING THE AFTERNOON HOURS. A FEW OF THE STRONGER THUNDERSTORMS MAY REACH SEVERE LEVELS...DUE TO EFFECT OF STRONG DAYTIME HEATING...MOIST UNSTABLE AIR IN THE LOWER PART OF ATMOSPHERE...AND DRY AND COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME CAN BE EXPECTED WITH THE THUNDERSTORM ACTIVITY THIS AFTERNOON. .MARINE HAZARDS... SCATTERED THUNDERSTORMS MOVING OUT OF THE EAST AND NORTHEAST ARE EXPECTED TO MOVE INTO THE COASTAL WATERS DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THE STRONGER SQUALLS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 KNOTS...LOCALLY ROUGH SEAS...FREQUENT LIGHTNING AND REDUCED VISIBILITIES IN TORRENTIAL RAIN. WATERSPOUTS MAY ALSO BE A POSSIBILITY. .EXCESSIVE HEAT... THE COMBINATION OF HIGH HUMIDITY LEVELS AND HOT TEMPERATURES REACHING THE LOWER TO MID 90S WILL RESULT IN HEAT INDICES AROUND 105 DEGREES INLAND FROM THE COAST. COASTAL SECTIONS CAN EXPECT HEAT INDICES FROM 100 TO 104 DEGREES THIS AFTERNOON. .ACTIONS... EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR LATER FORECASTS AND STATEMENTS. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:44 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Pointe Coupee, West Feliciana | 61 min |
| Jul 7, 4:55 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 35 min |
| Jul 7, 5:10 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Livingston | 35 min |
| Jul 7, 5:40 PM CDT | Tornado Warning | LIX | Washington | 30 days |
| Jul 7, 5:55 PM CDT | Severe Thunderstorm Warning | LIX | Iberville, West Baton Rouge | 20 min |
| Jul 7, 6:08 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 22 min |
| Jul 7, 6:28 PM CDT | Severe Thunderstorm Warning | LIX | Iberville, West Baton Rouge | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.